Warn Your Teens About the Benadryl Test
From the app that brought us the Breaker’s Skull , it is obvious that we now have the Benadryl Challenge, in which young people take large amounts of the drug to stumble or cause hallucinations. The problem is blamed for the death of at least one teenager and the hospitalization of others.
Some young TikTok users, as part of this task, encourage each other to take a dozen or more allergy pills to get high and hallucinated. In a July blog post, the Cook Children’s Health Care System in Fort Worth states that she treated three teens for a Benadryl overdose:
“What amazed me was that three teenagers came to us in one week for the same reason,” said Amber Juison, a hospital nurse practitioner at Cook Children’s Medical Center. “None of these patients tried to harm themselves. They all said they had seen the video on TikTok and were interested in trying it. “
These patients did not realize that an overdose of Benadryl can be not only harmful to your health, but also fatal.
It recently became fatal for a 15-year-old from Oklahoma, according to KFOR . Scott Schaeffer, director of the Oklahoma Poison Control and Drug Information Center, told reporters that “Large doses of Benadryl can cause seizures and heart problems in particular. The heart tends to go out of rhythm and not pump blood efficiently. “
Here’s one example of someone tagging their TikTok video with the #benadryl tag; here’s another one . There are also many messages warning others not to do this task, which is good, but even some of these warnings can make teens curious to try it.
Teens are known for thinking they are invincible and may mistakenly think that over-the-counter drugs cannot be that dangerous. If your kids are on social media, and TikTok in particular, ask if they’ve heard of the Benadryl problem and share the above news with them so they understand that taking more than the recommended dosage is dangerous if necessary.